Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 243, NWS Columbia, SC

July 29, 2006Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 29, 2006, 7:31 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2006, 7:31 PM EDT (23:31 UTC)
Expired
Jul 29, 2006, 8:15 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 8 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 8:00 PM EDTTSTM WND DMG3 Nw Columbia, SCTREES DOWN AT WINDSOR LAKES AND ALPINE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 292333
SVRCAE
SCC063-079-300015-
/O.NEW.KCAE.SV.W.0243.060729T2331Z-060730T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SOUTH CONGAREE...OR ABOUT
  NEAR SPRINGDALE...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  COLUMBIA...CAYCE...FOREST ACRES...ARCADIA LAKES...DENTSVILLE...
  WOODFIELDS...COLUMBIA AND EASTOVER.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3410 8129 3382 8124 3384 8069 3417 8084

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:21 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 29, 3:21 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
321 PM EDT SAT JUL 29 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

THUNDERSTORMS ARE FIRING ACROSS EASTERN GEORGIA THIS AFTERNOON
IN UNSTABLE AIRMASS WITH LI VALUES AROUND -7. VISIBLE SATELLITE
SHOWING A WELL DEFINED MCV MOVING ACROSS THE UPSTATE THIS
AFTERNOON WHICH COULD AID IN THE DEVELOPMENT OF ADDITIONAL STORMS
ACROSS THE EASTERN MIDLANDS LATE THIS AFTERNOON.

WILL CARRY LIKELY POPS THIS AFTERNOON AND EVENING ACROSS THE
CENTRAL SAVANNAH RIVER AREA OVER TOWARDS ORANGEBURG...WITH LOW
CHANCE POPS ACROSS THE NORTHERN CWA. DECREASE POPS OVERNIGHT IN
WAKE OF MCV. DRIER AIR FILTERS INTO THE AREA OVERNIGHT AND SUNDAY
AS PRECIPITABLE WATER VALUES DROP TO AROUND 1.5 INCHES. WILL KEEP
A SLIGHT CHANCE FOR AFTERNOON CONVECTION.

UPPER RIDGE BUILDS BACK IN FOR MONDAY AND TUESDAY AND TEMPERATURES
SHOULD RETURN TO THE MID 90S AT 850H TEMPERATURES HOVER AROUND
+23C. WILL KEEP MINIMAL DIURNAL POPS MONDAY AND TUESDAY WITH
DRIER AIR IN PLACE.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...

TYPICAL SUMMER PATTERN IN PLACE MID WEEK WITH HIGH 500H HEIGHTS
AND BERMUDA RIDGE IN PLACE PROVIDING SOUTHERLY FLOW. DIURNAL
CONVECTION CAN BE EXPECTED DURING THIS PERIOD AS SURFACE TROUGH
PERSISTS. UPPER HEIGHTS FALL A LITTLE TOWARDS THE END OF THE
PERIOD AS A FRONT TRIES TO PUSH SOUTH THROUGH THE MID
ATLANTIC...BUT DOES NOT APPEAR IT WILL MAKE IT TO THE MIDLANDS.
TEMPERATURES WILL REMAIN ABOVE NORMAL.

&&

.AVIATION...

AVIATION CONCERNS WILL CONTINUE TO BE POSSIBILITY FOR SCATTERED
STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
AND THE POTENTIAL FOR FOG SUNDAY MORNING. VFR CONDITIONS FOR THE TAF
PERIOD EXCEPT A BRIEF MVFR PERIOD FOR ALL TAF SITES 10Z-12Z SUNDAY
MORNING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 346 AM EDT SAT JUL 29 2006)

SHORT TERM /TODAY THROUGH SUNDAY/...
MODELS STILL SHOWING SOME TIMING DIFFERENCES WITH SHORT WAVE
PROGGED TO CROSS THE AREA TODAY. RUC IS FASTER THAN GFS/WRF IN
BRINGING THE SHORT WAVE INTO WRN NC THIS MORNING. UPPER
TROUGH/SHORTWAVE WILL CROSS THE REGION THROUGH SUNDAY MORNING.
AIRMASS ONCE AGAIN BECOMES QUITE UNSTABLE THIS AFTERNOON. CAPES 2
TO 3 THOUSAND, SHOWALTER MINUS 3 TO MINUS 6, LI DOWN TO MINUS 8
AND K INDEX OF 40. STEEP LAPSE RATES. EXPECT ANOTHER ROUND OF
STRONG TO SEVERE STORMS THIS AFTERNOON WITH MAIN THREAT BEING WIND
DAMAGE. TEMPS ALSO EXPECTED TO WARM INTO THE LOW/MID 90S TODAY.
HEAT INDEX AROUND 100. WILL TO WITH 50 PERCENT POPS FOR THE
AFTERNOON. 50 PERCENT ACROSS THE EAST THIS EVENING AND DOWN TO 30
PERCENT WEST.

UPPER TROUGH SHOULD BE MOVING OFF THE COAST SUNDAY MORNING.
AIRMASS STILL UNSTABLE IN THE AFTERNOON. AND SURFACE TROUGH
LINGERS ACROSS THE CAROLINAS. WILL HOLD ON TO LOW CHANCE POPS FOR
SUNDAY. TEMPS IN THE LOWER 90S.

LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LITTLE CHANCE MADE IN EXTENDED FORECAST. UPPER LOW OFF THE
CAROLINA COAST MONDAY THEN UPPER LEVEL RIDGE BUILDS INTO THE
REGION THROUGH FRIDAY. STILL EXPECT DIURNAL SHOWERS AND
THUNDERSTORMS THROUGH THE EXTENDED PORTION OF THE FORECAST. TEMPS
EXPECTED TO REMAIN NEAR NORMAL...WITH HIGHS GENERALLY IN THE LOWER
90S...AND LOWS IN THE MID 70S.

AVIATION...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN OVER THE AREA TODAY AS AN
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. AVIATION CONCERNS
WILL CONTINUE TO BE POSSIBILITY FOR SCATTERED STRONG TO POSSIBLY
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AND THE POTENTIAL
FOR FOG THROUGH 12Z THIS MORNING.  WILL LEAVE VFR CONDITIONS FOR THE
TAF PERIOD EXCEPT A BRIEF MVFR PERIOD FOR ALL TAF SITES 10Z-12Z THIS
MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

HC/HC/01
Hazardous weather outlook, Jul 29, 3:46 AM EDT, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
346 AM EDT SAT JUL 29 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
300800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
346 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT

A WEAK SURFACE TROUGH OF LOW PRESSURE WILL REMAIN OVER THE AREA
TODAY AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST LATER
TODAY. AS A RESULT...STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW OF
THE STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS OF 60 MPH OR
HIGHER AND POSSIBLE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jul 29, 4:45 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
445 PM EDT SAT JUL 29 2006

...CORRECTED REPORT FROM 7/28/06...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     6 NE LINCOLNTON         33.85N 82.41W
07/28/2006                   LINCOLN            GA   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN IN ELIJAH CREEK STATE PARK.
            ONE RV WAS TURNED OVER.  ANOTHER RV WAS DESTROYED BY
            FALLEN TREES. ABOUT 10 TO 15 OTHER CAMPERS PARTIALLY
            DAMAGED. A TOTAL OF 30 CAMPSITES REPORTED DAMAGE...
            INCLUDING TENT SITES. NO INJURIES. REPORTED BY LINCOLN
            CO EMER MGMT.

&&
Local storm report, Jul 29, 4:45 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
445 PM EDT SAT JUL 29 2006

...CORRECTED REPORT FROM 7/28/06...
...CORRECTED NAME OF STATE PARK...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     6 NE LINCOLNTON         33.85N 82.41W
07/28/2006                   LINCOLN            GA   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN IN ELIJAH CLARKE STATE PARK.
            ONE RV WAS TURNED OVER.  ANOTHER RV WAS DESTROYED BY
            FALLEN TREES. ABOUT 10 TO 15 OTHER CAMPERS PARTIALLY
            DAMAGED. A TOTAL OF 30 CAMPSITES REPORTED DAMAGE...
            INCLUDING TENT SITES. NO INJURIES. REPORTED BY LINCOLN
            CO EMER MGMT.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:02 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington28 min
Jul 28, 9:12 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry48 min
Jul 28, 9:17 PM EDTSevere Thunderstorm WarningCAEEdgefield43 min
Jul 28, 9:37 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick38 min
Jul 28, 9:39 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda51 min
Jul 29, 5:48 PM EDTSevere Thunderstorm WarningCAEOrangeburg27 min
Jul 29, 6:31 PM EDTSevere Thunderstorm WarningCAEOrangeburg29 min
Jul 29, 6:50 PM EDTSevere Thunderstorm WarningCAELexington, Newberry40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.